Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 167, NWS Goodland, KS

June 23, 20194 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2019, 2:20 PM CDT for 4 counties in Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2019, 2:20 PM CDT (19:20 UTC)
Expired
Jun 23, 2019, 3:00 PM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1992 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:13 PM CDT, 7 minutes earlier.

Area forecast discussion, Jun 23, 2:13 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
113 PM MDT Sun Jun 23 2019

.SHORT TERM...(Through Tonight)
Issued at 1230 PM MDT Sun Jun 23 2019

Overview: An upper level low situated invof Cheyenne/Fort Collins
at 17Z will track east into central Nebraska (this evening) and
eastern Nebraska (overnight).

Today-Tonight: Diurnal heating, marginally steep mid-level lapse
rates (6.5-7.5 C/km), and decreasing temperatures aloft (H5 temps
falling from -15 to -17/-18C) associated with the approaching
upper low will result in marginal destabilization this afternoon,
with mlcape values ranging from 500-1000 J/kg. With little/no
convective inhibition (per 17Z SPC mesoanalysis), DPVA attendant
the approaching upper low has already begun to force convection in
Colorado and western Nebraska. Convection will increase in
coverage over the Tri-State area this afternoon as the upper low
progresses from northeast Colorado into southwest Nebraska.
Convection will wane/dissipate from west-east between 00-03Z in
association with (1) increasing subsidence on the western
periphery of the departing upper low and (2) loss of insolation.

Severe Potential: Marginal mlcape (500-1000 J/kg), marginal dcape
(500-1000 J/kg), marginally steep mid-level lapse rates (6.5-7.5
C/km), and weak low-mid level (SFC-700 mb) flow suggest a
relatively low potential for severe wind. Although flow aloft
/deep-layer shear/ will weaken in close vicinity of the upper low
as it progresses toward south-central Nebraska this afternoon --
westerly flow aloft (500-300 mb) on the southern periphery of the
upper low will be sufficient to maintain 30-40 knots of deep-
layer shear over portions of northwest KS, primarily along/south
of I-70 -- where updrafts of sufficient depth may acquire
supercellular characteristics and pose a risk for marginally
severe hail.

.LONG TERM...(Monday through Sunday)
Issued at 111 PM MDT Sun Jun 23 2019

Synopsis... Quieter and warmer weather is expected for the Tri-State
area for this coming week. Besides a chance for showers and
thunderstorms Wednesday evening, mostly dry conditions are expected
across the forecast area through at least the weekend. Isolated
showers and thunderstorms may return in the afternoon and evening
hours Saturday and Sunday. Temperatures will be warm with highs
starting out in the 80s Monday and Tuesday and increasing to the mid
90s Wednesday through Sunday. Low temperatures will also similarly
increase from the 40s and 50s Monday morning to mostly 60s by the
latter half of this coming week. There will be the possibility of
some breezy wind gusts up to 20 to 25 kts especially in the
afternoon and evening hours throughout the forecast period.

Discussion... Broad upper-level ridging is expected to take hold
over the southern United States this coming week which will lead to
generally reduced precipitation chances and clearing skies across
the Tri-State area. With stagnant air and plenty of sunshine, much
warmer temperatures are expected with afternoon highs reaching into
the low to mid 90s for first time this year for much of the forecast
area. These temperatures will be below record-setting levels, but
they will still be fairly uncomfortable. People affected by warm
temperatures will want to take precautions to stay cool and hydrated
in the long term forecast period, especially in the afternoon hours.

The first good chance for precipitation in the Tri-State area in the
long term forecast period will come Wednesday evening when a
shortwave upper-level trough is expected to develop on the lee side
of the Rocky Mountains in response to westerly flow aloft. There
could be a few isolated showers and thunderstorms Wednesday evening
as a result of this trough. However, these chances will be short
lived as the upper-level ridge continues to strengthen in the
southwest United States.

The next best chance for more showers and thunderstorms will be this
coming weekend when a strong upper-level longwave trough develops
over the western United States. However, forecast models disagree on
the timing and location this trough since it is still several days
out. Most forecast models still show strong upper-level ridging over
our forecast area which will work to keep that trough farther west
with less of an effect on the Central High Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1043 AM MDT Sun Jun 23 2019

At GLD, scattered showers and thunderstorms will be possible
between 18-01Z. Otherwise, VFR conditions will rule through the
TAF period. NNW-NW winds at 10 knots will back to the WNW and
increase to 15-20 knots this afternoon. Winds will veer slightly
from WNW to NW and decrease to ~10 knots after ~00Z, becoming
light/variable after sunset. Winds will become W-WNW at 15-25
knots near the end of the TAF period (~15Z Monday morning).

At MCK, scattered showers and thunderstorms will be possible
between 20-02Z. Otherwise, VFR conditions will rule through the
TAF period. Expect NNW-NW winds at 10-15 knots today, becoming
light/variable after sunset. Winds will become WSW at 10-15 knots
late Monday morning (~15Z), veering to the W and increasing to
15-25 knots by the end of the TAF period (16-18Z Monday).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...PATTON
AVIATION...VINCENT
Hazardous weather outlook, Jun 23, 1:47 PM CDT, 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1247 PM MDT Sun Jun 23 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241900-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1247 PM MDT Sun Jun 23 2019 /147 PM CDT Sun Jun 23 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will track eastward across the Tri-State
area this afternoon. An isolated severe thunderstorm capable of
producing quarter size hail will be possible, primarily along and
south of Interstate 70 between 1 PM and 6 PM MDT. Thunderstorms are
expected to weaken and dissipate from west to east between 6 PM and 9
PM MDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay severe weather reports to the
National Weather Service in Goodland by calling 1-800-272-7811.

Vincent

In the hours before

Special weather statement, Jun 23, 12:26 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
1126 AM MDT Sun Jun 23 2019

COZ091-092-231830-
Kit Carson County CO-Cheyenne County CO-
1126 AM MDT Sun Jun 23 2019

...SPECIAL WEATHER STATEMENT...

At 1126 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Kit Carson, or 19 miles northwest of Cheyenne
Wells, moving east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Burlington, Cheyenne Wells, Stratton, Flagler, Seibert, Bethune and
Kit Carson.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 390 and 448.
 Highway 385 between mile markers 143 and 203.

LAT...LON 3917 10316 3917 10315 3930 10316 3931 10315
      3957 10207 3871 10206 3877 10315
TIME...MOT...LOC 1726Z 251DEG 21KT 3899 10264

Lockhart
Special weather statement, Jun 23, 12:36 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
1136 AM MDT Sun Jun 23 2019

COZ090-KSZ001-NEZ079-231830-
Yuma County CO-Cheyenne KS-Dundy NE-
1136 AM MDT Sun Jun 23 2019

...SPECIAL WEATHER STATEMENT...

At 1131 AM MDT/1231 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northwest of Haigler, or 10 miles northeast of
Wray, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible if
storms increase in strength.

Funnel clouds have been reported with several storms in the area.
These funnel clouds are high based and develop well above the ground
in a shallow cool airmass and are called cold air funnels. They
usually never reach the ground and no damage is expected from them.

This includes Highway 385 between mile markers 223 and 269.

LAT...LON 4043 10205 4035 10205 4035 10134 3984 10144
      3979 10237 4043 10244
TIME...MOT...LOC 1731Z 248DEG 16KT 4014 10204

Lockhart
Special weather statement, Jun 23, 1:27 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
1227 PM MDT Sun Jun 23 2019

COZ091-092-KSZ013-027-231930-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS-
1227 PM MDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...WALLACE
COUNTY IN WEST CENTRAL KANSAS AND SOUTHERN SHERMAN COUNTIES IN
NORTHWESTERN KANSAS UNTIL 130 PM MDT...

At 1226 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Weskan, or 16 miles northeast of Cheyenne Wells,
moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Goodland, Burlington, Sharon Springs, Weskan, Bethune, Wallace and
Edson.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 9 and 31.
 Interstate 70 in Colorado between mile markers 426 and 444.
 Highway 385 between mile markers 152 and 188.

LAT...LON 3930 10250 3935 10145 3887 10151 3882 10252
TIME...MOT...LOC 1826Z 262DEG 27KT 3900 10214

Lockhart
Special weather statement, Jun 23, 1:30 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
1230 PM MDT Sun Jun 23 2019

COZ090-KSZ001-NEZ079-231930-
Yuma County CO-Cheyenne KS-Dundy NE-
1230 PM MDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND
DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 130 PM MDT/230 PM
CDT/...

At 1229 PM MDT/129 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Bonny Reservoir, moving east at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Funnel clouds have been reported with several storms in the area.
These funnel clouds are high based and develop well above the ground
in a shallow cool airmass and are called cold air funnels. They
usually never reach the ground and no damage is expected from them.

Locations impacted include...
St. Francis, Benkelman, Bonny Reservoir, Bird City, Haigler, Beecher
Island and Max.

LAT...LON 4035 10133 4000 10139 4000 10141 3989 10141
      3959 10146 3957 10221 4035 10205
TIME...MOT...LOC 1829Z 262DEG 26KT 3972 10206

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:22 PM CDTSpecial Weather StatementGLDWichita23 min
Jun 23, 1:27 PM CDTSpecial Weather StatementGLDWallace63 min
Jun 23, 1:30 PM CDTSpecial Weather StatementGLDCheyenne60 min
Jun 23, 2:57 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas48 min
Jun 23, 3:42 PM CDTSevere Thunderstorm WarningGLDGove48 min
Jun 23, 5:08 PM CDTSpecial Weather StatementGLDCheyenne, Sherman52 min
Jun 23, 5:11 PM CDTSpecial Weather StatementGLDGreeley, Wallace49 min
Jun 23, 5:56 PM CDTSpecial Weather StatementGLDWichita49 min
Jun 23, 12:26 PM CDTSpecial Weather StatementGLDCheyenne, Kit Carson64 min
Jun 23, 2:32 PM CDTSpecial Weather StatementGLDKit Carson43 min
Jun 23, 3:31 PM CDTSpecial Weather StatementGLDKit Carson59 min
Jun 23, 4:26 PM CDTSpecial Weather StatementGLDKit Carson49 min
Jun 23, 12:36 PM CDTSpecial Weather StatementGLDDundy54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.